Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Chord theorems on graphs
HTML articles powered by AMS MathViewer

by Mohammad Javaheri PDF
Proc. Amer. Math. Soc. 137 (2009), 553-562 Request permission


The chord set of a function $f: \mathbb {R} \rightarrow \mathbb {R}$, denoted by $H(f)$, is the set of $r\in \mathbb {R}$ such that there exists $x\in \mathbb {R}$ with $f(x+r)=f(x)$. It is known that if $f$ is a continuous periodic function, then it has every chord, i.e. $H(f)=\mathbb {R}$. Equivalently, if $f$ is a real-valued Riemann-integrable function on the unit circle $C$ with $\int _C f =0$, then for any $r\in [0,1]$, there exists an arc $L$ of length $r$ such that $\int _L f=0$. In this paper, we formulate a definition of the chord set that gives way to generalizations on graphs. Given a connected finite graph $G$, we say $r\in H(G)$ if for any function $f \in L^1(G)$ with $\int _G f=0$ there exists a connected subset $A$ of size $r$ such that $\int _A f=0$. Among our results, we show that if $G$ has no vertex of degree 1, then $[0,l(G)] \subseteq H(G)$, where $l(G)$ is the length of the shortest closed path in $G$. Moreover, we show that if every vertex of a connected locally finite graph has even degree, then the graph has every chord.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28A99, 05C99
  • Retrieve articles in all journals with MSC (2000): 28A99, 05C99
Additional Information
  • Mohammad Javaheri
  • Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403
  • Address at time of publication: Department of Mathematics, Trinity College, 300 Summit Street, Hartford, Connecticut 06106
  • Email:,
  • Received by editor(s): January 22, 2008
  • Published electronically: August 19, 2008
  • Communicated by: Jim Haglund
  • © Copyright 2008 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Proc. Amer. Math. Soc. 137 (2009), 553-562
  • MSC (2000): Primary 28A99; Secondary 05C99
  • DOI:
  • MathSciNet review: 2448575